Hydrochlorothiazide Sensitised Acetazolamide induced Bilateral Angle Closure Glaucoma with Choroidal Detachment after Cataract Surgery ND04-ND06
Dr. Chitaranjan Mishra,
Aravind Eye Hospital, Anna Nagar, Madurai-625020, Tamil Nadu, India.
Sulfonamide (Sulfa) derived medications causing bilateral secondary angle closure glaucoma with choroidal effusion is a known but rare clinical entity. Both acetazolamide and hydrochlorothiazide belong to sulfonamide group of drugs and have been separately reported in literature causing secondary angle closure glaucoma. However, administration of both these drugs causing this side effect in the same patient has not been reported previously. We report a case of 58-year-old male patient with hypertension and diabetes who developed bilateral angle closure glaucoma with choroidal detachment after administration of oral acetazolamide tablets during routine cataract surgery. The possible role of hydrochlorothiazide, a systemic antihypertensive, which the patient was on for three years, potentiating the adverse effect of acetazolamide is postulated since both these drugs are reported to cause this clinical entity. The patient was managed successfully with conservative antiglaucoma measures and cessation of the offending drugs. Hence, in all cases of secondary angle closure glaucoma, a thorough review of drugs of the patient is warranted. Identification of sulfa drugs and their discontinuation will result in prompt recovery of symptoms. Refraction, gonioscopy, fundoscopy and Ultrasonography (USG) B-scan will help in diagnosis and documentation of the clinical presentations.